Texas, 2014Hail and Damaging Winds in Texas, May 9, 2014
May 9, 2014 · NWS CRP · 6 events in 2 counties and zones
Strong instability developed over South Texas during the afternoon hours on May 9th as an upper level disturbance over northeast Mexico approached the area. Scattered thunderstorms developed over the Brush Country early in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability developed over South Texas during the afternoon hours on May 9th as an upper level disturbance over northeast Mexico approached the area. Scattered thunderstorms developed over the Brush Country early in the afternoon. Another area of thunderstorms formed over northeast Mexico and moved across the Rio Grande by late afternoon. Some of these thunderstorms produced damaging winds and large hail in the Laredo area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 9, 2:27 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 9, 2:27 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
327 PM CDT FRI MAY 9 2014
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...CONVECTION
CONTINUES TO DEVELOP ACROSS FORECAST AREA THIS
AFTERNOON...ESPECIALLY OVER NORTHWEST ZONES. EARLIER CONVECTION
EAST HAS PRETTY WELL STABILIZED COASTAL BEND...FOR NOW. WEB AND
DUVAL COUNTIES LARGELY UNTAPPED SO FAR THIS AFTERNOON AS MOST OF
THE WESTERN CONVECTION HAS STAYED NORTH OF THERE. CURRENT
CONVECTION ALIGNED WITH UPPER LEVEL JET...INCLUDING DEVELOPING
STORMS OVER THE SIERRA MADRE. MOST ALL MESO MODELS...AND SOME
GLOBAL MODELS STILL INDICATE SIERRA MADRE CONVECTION DEVELOPING
INTO AN MCS AND PUSHING EAST INTO TEXAS THIS EVENING. TIMING
ACROSS THE RIO GRANDE HAS BEEN RELATIVELY CONSISTENT IN THE 23-01Z
TIME FRAME. MOST VIGOROUS CONVECTION OVER THE SIERRA MADRE HAS
BEEN AROUND CLOETE AND SABINAS MEXICO...WITH AN EAST OR EAST
NORTHEAST MOVEMENT. CONVECTION SOUTH OF THERE HAS STARTED TO SHOW
SIGNS ON SATELLITE OF STRENGTHENING. COULD SEE THIS ALL MERGE INTO
THE PREDICTED MCS THIS EVENING.
STARTING TO SEE BREAKS IN THE CLOUDS EXTENDING TO THE COAST...BUT
NOT SURE THERES ENOUGH TIME TO REALLY DESTABILIZE THE REGION.
FOR THAT REASON...CONFIDENCE IN ANY MCS TO MAKE IT ALL THE WAY
ACROSS THE CWA IS NOT HIGH. MOST MODELS WEAKEN THE SYSTEM AS IT
PUSHES EASTWARD. ADDITIONALLY...UPPER JET AXIS WILL BE SHIFTING
SOUTH OF THE FORECAST AREA BY AT LEAST 06Z...WHICH SHOULD LEAD TO
A RAPID WEAKENING IN THE SYSTEM AS UPPER LEVEL DIVERGENCE IS CUT
OFF.
MUCH QUIETER WEATHER SETTLES IN OVERNIGHT AND SATURDAY AS UPPER
LEVEL TROUGH PULLS OUT. AND RIDGING BUILDS. DEEP LAYER MOISTURE
DECREASES...HOWEVER NEAR SURFACE MOISTURE WILL REMAIN
HIGH...KEEPING HUMID CONDITIONS AND MILD LOW TEMPERATURES IN
PLACE.
&&
.LONG TERM (SUNDAY THROUGH FRIDAY)...WARM/HOT AND HUMID SUNDAY
ACROSS SOUTH TEXAS. SLIGHT CHANCE ISOLATED CONVECTION DEVELOPING IN
HIGHER TERRAIN OF MEXICO LATE SUNDAY AFTERNOON COULD MAKE IT INTO
LA SALLE AND WEBB COUNTIES SUNDAY NIGHT. THE NEXT DEEP UPPER TROUGH
WILL DIG INTO THE GREAT BASIN AND GET OFF SUNDAY. CONSIDERABLE MODEL
VARIABILITY WITH RESPECT TO HOW FAST THE TROUGH MOVES OUT INTO THE
PLAINS. AGREE WITH WPC MODEL DIAGNOSTIC DISCUSSION...AND FOR NOW AM
SIDING TOWARDS SLOWER 12Z ECMWF WITH SUPPORT FROM THE ECMWF ENSEMBLE
MEAN...WHICH HAS BEEN MORE CONSISTENT THAN THE GFS AND GFS ENSEMBLE
MEAN. BOTH SOLUTIONS INDICATE HIGHER POPS AND POTENTIAL FOR GOOD
RAINFALL ACROSS THE CWA...BUT A SLIGHTLY MORE PROLONGED AND DELAYED
EVENT WITH THE SLOWER ECMWF.
WITH THAT SAID...MOISTURE WILL STEADILY INCREASE WITH STRONG
SOUTHERLY LOW LEVEL JET SUNDAY NIGHT INTO MONDAY AS THE UPPER TROUGH
MOVES INTO THE FOUR CORNERS REGION. POSSIBILITY OF A WEAK SHORT WAVE
TROUGH EMERGING OUT OF MEXICO ON MONDAY BRINGING A MODEST UPPER
LEVEL JET STREAK AND DIVERGENT FLOW IN THE LEFT EXIT REGION OF THE
JET WILL LEAD TO GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THE WESTERN BRUSH COUNTRY AND RIO GRANDE LATE MONDAY AFTERNOON AND
NIGHT.
AGAIN FOLLOWING CLOSER TO THE ECMWF...RELATIVELY STRONG LATE
SEASON COLD FRONT WILL ENTER THE NORTHWEST AND WESTERN CWA DURING
THE DAY ON TUESDAY. BACKED LOW LEVEL FLOW ACROSS THE COASTAL PLAINS
AND EASTERN BRUSH COUNTRY WILL OCCUR...ALONG WITH SOUTH TEXAS
REMAINING IN SPLIT/DIVERGENT FLOW ALOFT...BETWEEN ACTIVE SUBTROPICAL
JET JUST TO THE SOUTH AND THE POLAR JET MOVING EAST INTO THE PLAINS.
RICH/DEEP MOISTURE IN PLACE AHEAD OF THE FRONT WILL LEAD TO GOOD
CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EVENTUALLY
EASTERN AREAS OF THE CWA TUESDAY AND POSSIBLY INTO TUESDAY NIGHT.
12Z ECMWF INDICATED FRONT MOVING THROUGH THE COASTAL AREAS TUESDAY
NIGHT.
DRIER AIR BEHIND THE FRONT AND ALOFT ON THE SOUTHWEST SIDE OF THE
UPPER TROUGH WORKS INTO THE CWA WEDNESDAY. COOL TEMPERATURES FOR
THIS TIME OF YEAR WEDNESDAY AND THURSDAY...MODIFYING FRIDAY
AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 73 89 74 91 74 / 40 10 10 10 10
VICTORIA 71 88 73 89 73 / 40 10 10 10 10
LAREDO 74 99 76 100 76 / 40 10 10 10 20
ALICE 72 93 73 94 74 / 40 10 10 10 10
ROCKPORT 74 84 75 86 74 / 40 10 10 10 10
COTULLA 72 95 73 95 75 / 40 10 10 10 10
KINGSVILLE 73 91 74 92 74 / 40 10 10 10 10
NAVY CORPUS 73 84 74 86 74 / 40 10 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
PZ/83...SHORT TERM
JR/76...LONG TERM
Hazardous weather outlook, May 9, 9:33 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1033 AM CDT FRI MAY 9 2014
GMZ230-235-250-255-270-275-TXZ229>234-239>247-101545-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1033 AM CDT FRI MAY 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS SOUTH
TEXAS. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND
DAMAGING WIND BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH EARLY WEDNESDAY
MORNING. SOME OF THE STORMS COULD BE STRONG MONDAY THROUGH TUESDAY
MORNING WITH GUSTS TO AROUND 40 MPH AND SMALL HAIL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
PZ
In the hours before
Special weather statement, May 9, 1:21 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
221 PM CDT FRI MAY 9 2014
TXZ229-092000-
LA SALLE-
221 PM CDT FRI MAY 9 2014
...A STRONG THUNDERSTORM WAS DEVELOPING ACROSS LA SALLE COUNTY...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORMS OVER COTULLA AND LA SALLE
COUNTY...MOVING TO THE NORTHEAST. STRONG OUTFLOW ASSOCIATED WITH
THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH.
HART
Special weather statement, May 9, 1:48 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
248 PM CDT FRI MAY 9 2014
TXZ229-230-092045-
LA SALLE-MCMULLEN-
248 PM CDT FRI MAY 9 2014
...STRONG THUNDERSTORMS WERE AFFECTING LA SALLE AND MCMULLEN
COUNTIES...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHRISTINE TO 6 MILES
SOUTHWEST OF ARTESIA WELLS...OR ALONG A LINE EXTENDING FROM CHRISTINE
TO 13 MILES NORTH OF ENCINAL...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN NORTHERN LA SALLE AND NORTHERN MCMULLEN COUNTIES...
INCLUDING THE CITIES OF ARTESIA WELLS...LOS ANGELES...ZELLA...
FOWLERTON AND CROSS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
PEA SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
HART
Special weather statement, May 9, 3:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
415 PM CDT FRI MAY 9 2014
TXZ239-092215-
WEBB-
415 PM CDT FRI MAY 9 2014
...STRONG THUNDERSTORMS WERE AFFECTING WEBB COUNTY...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SEVEN SISTERS TO 16 MILES SOUTH OF FORT EWELL SITE TO CALLAGHAN...OR
ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF FREER TO 17 MILES
SOUTHEAST OF ENCINAL TO 14 MILES SOUTH OF ENCINAL...MOVING EAST AT 20
MPH.
PEOPLE IN CENTRAL WEBB COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
HART
Special weather statement, May 9, 3:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
447 PM CDT FRI MAY 9 2014
TXZ230-240-092245-
DUVAL-MCMULLEN-
447 PM CDT FRI MAY 9 2014
...A STRONG THUNDERSTORM WAS AFFECTING DUVAL AND MCMULLEN COUNTIES...
AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVEN SISTERS...OR 7 MILES NORTH OF FREER...
MOVING SOUTHEAST AT 25 MPH.
PEOPLE IN NORTHERN DUVAL AND SOUTHERN MCMULLEN COUNTIES...INCLUDING
THE CITIES OF SEVEN SISTERS...ROSITA AND SAN DIEGO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
HART
Special weather statement, May 9, 3:52 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
452 PM CDT FRI MAY 9 2014
TXZ239-092245-
WEBB-
452 PM CDT FRI MAY 9 2014
...A STRONG THUNDERSTORM WAS APPROACHING WEBB COUNTY...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTH OF CHUPADERA RANCH AIRPORT...OR 42
MILES NORTHWEST OF LAREDO...MOVING SOUTHEAST AT 30 MPH.
PEOPLE IN NORTHWESTERN WEBB COUNTY...INCLUDING THE CITIES OF COLUMBIA
BRIDGE AND RANCHOS PENITAS WEST...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
HART
Thunderstorm Wind, Webb
- When
- May 9, 4:35 PM CST
- Where
- Webb County, 1.86 mi ESE of (Lrd)laredo Intl Arp
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.608, -99.493
Tractor trailer was flipped on a connector ramp from Loop 20 to Interstate 35 in north Laredo.
Thunderstorm Wind, Webb
- When
- May 9, 4:41 PM CST
- Where
- Webb County, 0.67 mi SE of Laredo
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWSS
- Coordinates
- 27.544, -99.462
Laredo International Airport AWSS measured a wind gust to 66 MPH.
Thunderstorm Wind, Webb
- When
- May 9, 4:42 PM CST
- Where
- Webb County, 3.12 mi SE of Laredo Afb
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 27.495, -99.438
A canopy of a gas station was blown over in the Concord Hills subdivision of south Laredo.
Hail, Webb
- When
- May 9, 4:45 PM CST
- Where
- Webb County, 1.96 mi WNW of Lake Casa Blanca
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 27.582, -99.449
Golf ball sized hail damaged cars near Alexander High School on the northeast side of Laredo.
Hail, Webb
- When
- May 9, 4:46 PM CST to 4:50 PM CST
- Where
- Webb County, 1.23 mi W of Laredo Afb to 1.6 mi SE of Laredo Afb
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 27.530, -99.490
Quarter sized hail occurred near the Department of Public Safety Office near Bob Bullock Loop on the east side of Laredo.
Thunderstorm Wind, Jim Wells
- When
- May 9, 6:20 PM CST
- Where
- Jim Wells County, 2.22 mi W of Premont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 27.366, -98.166
Law enforcement reported a tree in the road on Farm to Market Road 716 west of Premont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, May 9, 2014$60 million · 1.5 in hail · 9 events
- Lightning Strike in Texas, May 9, 20141 death · 1 event
- Hail and Damaging Winds in Missouri, May 9, 2014$540,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Louisiana, May 9, 2014$100,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, May 9, 2014$65,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, May 9, 2014$18,000 · 52 kt wind · 14 events
- Damaging Winds in Michigan, May 9, 2014$19,000 · 56 kt wind · 7 events
- Rip Current in Florida, May 9, 20142 injured · 1 event
- Flash Flood and Hail in Texas, May 9, 20141.5 in hail · 10 events
- Hail in Texas, May 9, 20141.25 in hail · 8 events
- Hail and Damaging Winds in Indiana, May 9, 20141 in hail · 7 events
- Hail and Damaging Wind in Missouri, May 9, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519077, 519085, 519089, 519090, 519076, 519078.